Preprint 32/2004

Balls Have the Worst Best Sobolev Inequalities

Francesco Maggi and Cédric Villani

Contact the author: Please use for correspondence this email.
Submission date: 21. May. 2004
Pages: 51
published in: The journal of geometric analysis, 15 (2005) 1, p. 83-121 
DOI number (of the published article): 10.1007/BF02921860
Bibtex
Keywords and phrases: sobolev inequality, mass transportation, trace
Download full preprint: PDF (834 kB), PS ziped (333 kB)

Abstract:
Using transportation techniques in the spirit of Cordero-Erasquin, Nazaret and Villani "A Mass-Transportation Approach to Sharp Sobolev and Gagliardo-Nirenberg Inequalities" (to appear in Adv. Math.), we establish an optimal non-parametric trace Sobolev inequality, for arbitrary Lipschitz domains in formula8. We deduce a sharp variant of the trace Sobolev inequality due to Brèzis and Lieb ("Sobolev Inequalities with a Remainder Term", J. Funct. Anal. 62 (1985), 375-417), containing both the isoperimetric inequality and the sharp Euclidean Sobolev embedding as particular cases. This inequality is optimal for a ball, and can be improved for any other bounded, Lipschitz, connected domain. We also derive a strengthening of the Brèzis-Lieb inequality, suggested and left as an open problem in B. and L. op. cit.. Many variants will be investigated in a forthcoming companion paper.

18.07.2014, 01:41